Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 12:52 PM EDT for Surry County, Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2000, 12:52 PM EDT (16:52 UTC)
- Expired
- Apr 17, 2000, 1:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Surry County, NC, Yadkin County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1653 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
289 WUUS51 KRNK 171653 SVRRNK NCC171-197-171730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1252 PM EDT MON APR 17 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YADKIN COUNTY IN NORTHWEST NORTH CAROLINA... SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA... * UNTIL 130 PM EDT * AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ELKIN...OR ABOUT 18 MILES EAST OF NORTH WILKESBORO...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE BURCH... CRUTCHFIELD... FAIRVIEW... DOBSON... LEVEL CROSS... <<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. NNNN MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:15 AM EDT, 2 hours 37 minutes earlier.
Area forecast discussion, Apr 17, 10:15 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1015 AM EDT MON APR 17 2000 BACKDOOR COLD FRONT NOW THROUGH FARMVILLE AND LYNCHBURG. EXPECT THIS FRONT TO STALL OUT LATER TODAY FROM DANVILLE TO ROANOKE AND THEN NORTHEAST ALONG THE BLUE RIDGE. LARGE AREA OF TRW/RW EXITING NERN COUNTIES ATTM. LOTS OF MAINLY CLEAR SKIES BEHIND THIS SYSTEM ACROSS SW VIRGINIA. BAND OF RW AND TRW APPROACHING WESTERN AREAS. WITH DECENT SUN EXPECTED FOR AT LEAST NEXT FEW HOURS IN MOST AREAS...EXPECT THE ATMOSPHERE TO BECOME RATHER UNSTABLE BY EARLY AFTERNOON. STILL THINK MAIN SEVERE THREAT THIS AFTERNOON IS IN SOUTHSIDE VIRGINIA AND NW NORTH CAROLINA WITH THE MAIN THREAT PULSE HAILERS. HEAVY RAIN POTENTIAL FOR ALL AREAS...BUT ESPECIALLY ALONG AND NORTH OF THE BACKDOOR FRONT. ATTM THINK FLASH FLOOD WATCH IS NOT NEEDED FOR THIS AREA. WILL MAKE SOME WORDING CHANGES TO REFLECT SOME SUN AND RAISE MAX TEMPERATURES IN MOST AREAS. .RNK VA...NONE. WV...NONE. NC...NONE. MTE
In the hours before
Local storm report, Apr 17, 10:42 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... ;
1000 PM CITY OF BEDFORD VA FLOODING
04/16/00 BEDFORD STREET AND CREEK FLOODING
TW
NSpecial weather statement, Apr 17, 12:00 PM EDT, 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT MON APR 17 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA... ...HEAVY RAIN POSSIBLE IN ALL AREAS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA. THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND SOUTH OF A ROANOKE TO BUCKINGHAM LINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND NORTH OF A ROANOKE TO BUCKINGHAM LINE. IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY NIGHT. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED. MTE
Local storm report, Apr 17, 12:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... q
1227 PM 3 MI SOUTH OF WYTHEVILLE VA 1 INCH HAIL
04/17/00 WYTHE REPORTED BY SPOTTER.
TW
NThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 5:33 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 42 min |
| Apr 17, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 36 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.